Dad having severe SOB after 1 Alimta m... - Lung Cancer Support

Lung Cancer Support
3,235 members1,740 posts

Dad having severe SOB after 1 Alimta maintenance infusion

Lisam81
Lisam81

Hi, if anyone has any insight to this I would appreciate it! My dad has SVC syndrome with the mass pressing a bit on his right ventricle of the heart and some narrowing of the bronchus. He has stage IV NSCLC (one mass in upper right lung with some plueral effusion spread as well as spread to both adrenals - small tumor) and was told in February he has mild to moderate COPD - unchanged to date. He is in a clinical trial with chemo and Pirfenidone (Esbriet) 9 pills per day. He has had 4 Carbo/alimta infusions with small shrinkage but mostly stable disease. He did relatively well after each Carbo/alimta infusion with some SOB after for a few days but generally felt well within 4-5 days after infusion. His first Alimta maintenance infusion (still continuing on the Pirfenidone pills 9 a day as well in trial) was June 29th and so much changed afterwards. My dad went from walking a little over 1 mile every morning on Carbo/alimta to not being able to walk 10 feet without sitting down with severe shortness of breath after the 1 Alimta maintenance infusion on June 29. Nothing has changed with the cancer we’re told. It hasn’t grown, spread, no progression. Stable. But yet his SOB after the 1 Alimta maintenance infusion is so bad he is practically couch ridden since the Alimta maintenance infusion and has to sit down and rest just getting up to walk to the bathroom. He has been this way since July 1.

Oncologist in Tampa (Moffitt) suggested he go to ER. Instead he went to an emergency walk in place yesterday that has mri and ct machines etc. They did a heart monitor for over 1 hour and it was fine. They did a CTA to look for blood clots - none seen. SVC unchanged since 2/28. Everything the same so they say. No pneumonia seen on scan. Oncologist said no pneumonitis seen on CT. Emergency clinic gave him a cough medicine and 7 days of Augmentin since he has been around family who had bronchitis, though he didn’t see bronchitis with my dad but did it as a precaution in case something is inflaming his airway. Is there something we’re possibly missing or is this a bad side effect of Alimta maintenance or possibly the Pirfenidone or something that’s being missed? The change in him is mind blowing with the SOB after Alimta maintenance. He is so discouraged not being able to walk 10 feet without sitting down now and it literally happened over night after the infusion.

I am also questioning what the Pirfenidone is doing to him in the trial with chemo. I know it’s for lung fibrosis (he does not have this) and I do wonder what the pills do to someone who doesn’t have lung fibrosis combined with chemo. Prior to this recent setback, he was noticing aggravated SOB within hours of taking the Pirfenidone, which he takes 3 pills 3 x a day. Pirfenidone may be helping the chemo (oncologist said it works as a form of immunotherapy) or hurting his lungs and SOB - we just don’t know what’s happening.

We have an appointment next Friday with a radiation oncologist for possible proton therapy for the mass in his chest to treat the SVC but now second guessing the radiation due to his already severe SOB after Alimta maintenance. No one seems to have an answer for him and we don’t know what to do for it. Thank you for any help or insight!!

- Lisa

3 Replies
oldestnewest

I might also add that the day of the first Alimta maintenance infusion he had his scans and the oncologist said my dad is doing extremely well and was pleased with his progress. The next day after the Alimta infusion my dad was a different person with not being able to walk 10 feet with bad SOB. Before then, like I said, he was walking a mile every morning and going to movies etc. It changed overnight.

I wish I had some words of wisdom for you. I didn't experience SOB while on Alimta maintenance and I think you are wise to question the clinical trial drug in combination with Alimta as well as possible added effects of radiation therapy. We are in a gray area when it comes to side effects with most of these treatments as we all may respond differently. Hoping your Dad starts to feel better soon. Please keep us updated.

Lisam81
Lisam81
in reply to PegD

Thank you so much for responding. His oncologist is on vacation right now but the best anyone can offer is they think it could be caused from anxiety and offered him pills yesterday. I’m pretty positive this is not caused from anxiety as it literally happened overnight after his infusion and has lasted over a week now. He cannot make it to the bathroom without sitting from SOB. His cancer isn’t worsening so they say, but his quality of life is now stuck to a couch. I was looking over his latest scans last night and discovered a 0.4 cm low attenuating nodule in his liver where previously his liver was clean. I have no idea what this means or if low attenuating means benign, but it was never mentioned to us by the oncologist - we were only told everything was stable. Many prayers to you!

You may also like...